Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 377, NWS Norman, OK

May 23, 2013Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 23, 2013, 6:30 AM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2013, 6:30 AM CDT (11:30 UTC)
Expired
May 23, 2013, 7:30 AM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:28 AM CDT, 2 minutes earlier.

Area forecast discussion, May 23, 6:28 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
628 AM CDT THU MAY 23 2013

.DISCUSSION...
12Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
COMPLEX SITUATION THIS MORNING EQUATES TO LOW CONFIDENCE
FORECAST...PARTICULARLY IN TIMING OF EVENTS. WHAT IS
PROBABLE...HOWEVER...IS TSRA ACROSS CENTRAL OK. EXPECT +TSRAGR TO
AFFECT KOKC AND POSSIBLY KOUN EARLY THIS MORNING. AS LOW-LEVEL
JET WEAKENS LATER THIS MORNING...TSRA SHOULD SUBSIDE. EXPECT
CLOUDINESS TO CONTINUE...BUT SHOULD BE MVFR OR VFR BY AFTERNOON
AT ALL SITES. LOW-LEVEL MOISTURE AND LIFT WILL LIKELY BRING IFR
CEILINGS TO MUCH OF THE REGION BY FRIDAY MORNING...MOST LIKELY IN
W OK AND KSPS AREAS. SOME +TSRA ARE LIKELY THIS EVENING AND
OVERNIGHT NEAR AND S/SW OF KCSM...KLAW...KHBR...AND KSPS. SEVERE
STORMS WILL BE POSSIBLE THERE...ESPECIALLY THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT THU MAY 23 2013/

DISCUSSION...
ELEVATED THUNDERSTORMS FORMED MOSTLY ON CUE THIS MORNING...IN AN
AREA OF LOW-LEVEL FRONTOGENESIS. RAIN CHANCES WILL REMAIN ELEVATED
THROUGH THE DAY IN THIS AREA...THEN SHIFT TO THE SOUTHWEST THIS
AFTERNOON AND EVENING AS DAYTIME HEATING DESTABILIZED THE
ATMOSPHERE THERE. A FEW OF THE AFTERNOON AND EVENING STORMS MAY BE
SUPERCELLS...WITH THE ATTENDANT RISKS OF VERY LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. THESE STORMS
SHOULD BE CONFINED TO APPROXIMATELY THE SOUTHWEST QUADRANT OF
OKLAHOMA...AND WESTERN NORTH TEXAS...CORRESPONDING TO THE CURRENT
DAY 1 SLIGHT RISK FROM THE SPC.

RAIN CHANCES WILL CONTINUE INTO THE WEEKEND AS WEAK DISTURBANCES
FLOAT AROUND IN THE UPPER-LEVEL RIDGE...AND LOTS OF LOW-LEVEL
MOISTURE REMAINS IN PLACE ACROSS OKLAHOMA AND NORTH TEXAS.

RAIN CHANCES WILL DECREASE...ESPECIALLY SOUTH...SUNDAY THROUGH
TUESDAY...AS A STRENGTHENING CAP REDUCES THE ABILITY OF STORMS TO
FORM.

MODELS CONTINUE TO SHOW A POTENTIALLY STORMY MIDDLE OF NEXT
WEEK...PARTICULARLY WEDNESDAY AND THURSDAY. DETAILS THAT FAR OUT
ARE RATHER SKETCHY...BUT A FEW SEVERE STORMS SEEM PROBABLE ONE OR
BOTH DAYS IN OUR FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  62  76  65 /  50  50  40  40
HOBART OK         83  63  84  66 /  30  60  40  40
WICHITA FALLS TX  91  69  87  68 /  20  50  30  50
GAGE OK           77  59  82  64 /  30  40  30  30
PONCA CITY OK     78  57  76  64 /  30  30  40  30
DURANT OK         84  68  81  65 /  40  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/23/23
Hazardous weather outlook, May 23, 4:55 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
455 AM CDT THU MAY 23 2013

OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND TONIGHT.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL OCCUR THIS
MORNING ACROSS PARTS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ARNETT TO
WEATHERFORD TO LAWTON TO MARIETTA OKLAHOMA...AND INCLUDES
THE WICHITA FALLS...HOBART...ALTUS...SEYMOUR...AND
VERNON AREAS.

IMPACTS...
THE MAIN HAZARDS LATE THIS AFTERNOON AND TONIGHT WILL BE VERY
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS
UP TO 70 MPH. TORNADOES MAY OCCUR IN THE SLIGHT RISK AREA
AS WELL.

THUNDERSTORMS THIS MORNING OVER CENTRAL...NORTHERN...AND
SOUTHERN OKLAHOMA WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS UP TO 60 MPH.

TIMING...
IN THE SLIGHT RISK AREA...THE MOST LIKELY TIME FOR
SEVERE STORMS WILL OCCUR BETWEEN 4 PM AND MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON AND EVENING.

DISCUSSION...
ELEVATED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT
LOCATIONS NORTHEAST OF A WOODWARD TO CHICKASHA TO MADILL
LINE THIS MORNING...PERHAPS INTO EARLY AFTERNOON...AS
A LOW LEVEL JET BRINGS INCREASED MOISTURE AND INSTABILITY
TO THE AREA. A FEW OF THESE STORMS MAY BE STRONG TO PERHAPS
SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS...GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...
AND DOWNPOURS.

THIS AFTERNOON...SEVERE THUNDERSTORMS WILL DEVELOP OVER
THE TEXAS PANHANDLE...THEN MOVE EASTWARD INTO WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. DISCRETE SUPERCELLS
MAY DEVELOP...CAPABLE OF PRODUCING VERY LARGE HAIL
AND PERHAPS TORNADOES DUE TO THE AIR BEING VERY UNSTABLE
AND SHEARED. STORMS MAY ORGANIZE INTO A SQUALL LINE THIS
EVENING ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS
WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN HAZARDS.
STORMS ARE GENERALLY EXPECTED TO WEAKEN AFTER MIDNIGHT
WITH A DIMINISHING CHANCE FOR SEVERE WEATHER.

EAST OF THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING...
INCLUDING THE OKLAHOMA CITY METRO...ADA...DURANT...AND
ARDMORE AREAS...SLIGHTLY BETTER CAPPING MAY LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...IF THE CAP CAN BE
OVERCOME...ISOLATED SEVERE...PERHAPS VERY SEVERE...STORMS
CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES
WOULD BE POSSIBLE AS THE AIR WILL BE VERY UNSTABLE
AND SHEARED. CONFIDENCE OF SEVERE STORMS IN THESE
AREAS IS LOWER COMPARED TO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL OF 1 TO 3 INCHES MAY CAUSE LOCALIZED
FLOODING...MAINLY LATE THIS AFTERNOON AND TONIGHT.

RIVER FLOODING CONTINUES ALONG THE CLEAR BOGGY CREEK NEAR CANEY
IN ATOKA COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. A FEW STRONG TO PERHAPS SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME FRAME...ESPECIALLY WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
NOON TODAY.

MBS

In the hours before

Special weather statement, May 23, 3:49 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT THU MAY 23 2013

OKZ018-019-024>031-231100-
KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-
INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE
349 AM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCATTERED TO NUMEROUS
THUNDERSTORMS IN AND NEAR THE OKLAHOMA CITY METRO AREA...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR
THE OKLAHOMA CITY METRO AREA AND AFFECT THE MOORE...EDMOND...
SHAWNEE...AND LUTHER AREAS EARLY THIS MORNING. THE MAIN HAZARDS
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...
SMALL HAIL LESS THAN THE SIZE OF A QUARTER...AND BRIEF HEAVY
DOWNPOURS. THESE STORMS WILL MOVE EAST OF THE METRO AREA BETWEEN
9 AND 11 AM CDT.

THERE IS A CHANCE THESE STORMS MAY INTENSIFY AND BECOME
SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS. NO
TORNADOES ARE EXPECTED WITH THESE STORMS.

MBS
Special weather statement, May 23, 5:03 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
503 AM CDT THU MAY 23 2013

OKZ017-018-231030-
KINGFISHER OK-BLAINE OK-
503 AM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINGFISHER AND
NORTHEASTERN BLAINE COUNTIES UNTIL 530 AM CDT...

AT 502 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HITCHCOCK...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
HITCHCOCK AND OMEGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3578 9819 3595 9845 3611 9835 3612 9821
TIME...MOT...LOC 1002Z 296DEG 22KT 3600 9832

MBS
Special weather statement, May 23, 5:44 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 AM CDT THU MAY 23 2013

OKZ017-231130-
BLAINE OK-
544 AM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
630 AM CDT...

AT 543 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKEENE...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
OKEENE AND HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3596 9821 3609 9856 3616 9846 3616 9821
TIME...MOT...LOC 1041Z 276DEG 19KT 3616 9837

MBS
Special weather statement, May 23, 5:54 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
554 AM CDT THU MAY 23 2013

OKZ018-019-024>031-231300-
KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-
INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE
554 AM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NUMEROUS THUNDERSTORMS IN AND
NEAR THE OKLAHOMA CITY METRO AREA...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE STRENGTHEN AND
AFFECT THE OKLAHOMA CITY METRO AREA INCLUDING THE MOORE...
EDMOND...SHAWNEE...LUTHER...NORMAN...NEW CASTLE...EL RENO...
KINGFISHER...AND CHANDLER AREAS EARLY THIS MORNING. THE MAIN
HAZARDS FROM THESE STORMS WILL BE HAIL...CLOUD TO GROUND
LIGHTNING STRIKES...AND HEAVY DOWNPOURS. THESE STORMS WILL MOVE
EAST OF THE METRO AREA BETWEEN 9 AND 11 AM CDT.

THESE STORMS MAY BECOME SEVERE WITH HAIL NEAR OR PERHAPS LARGER
THAN HALF DOLLARS. NO TORNADOES ARE EXPECTED WITH THESE STORMS.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:03 AM CDTSpecial Weather StatementOUNBlaine27 min
May 23, 5:44 AM CDTSpecial Weather StatementOUNBlaine46 min
May 23, 5:58 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma47 min
May 23, 6:06 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher39 min
May 23, 6:32 AM CDTSpecial Weather StatementOUNPontotoc58 min
May 23, 6:42 AM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more6 hr
May 23, 6:44 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Cleveland, Grady, Kingfisher, Logan and 2 more61 min
May 23, 6:54 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain51 min
May 23, 7:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Pontotoc, Pottawatomie47 min
May 23, 8:00 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens45 min
May 23, 8:39 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall, Murray51 min
May 23, 9:16 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Johnston, Love, Marshall44 min
May 23, 9:43 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
May 23, 9:59 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall46 min
May 23, 10:08 AM CDTAreal Flood AdvisoryOUNJohnston, Murray3 hr
May 23, 10:27 AM CDTSpecial Weather StatementOUNOklahoma33 min
May 23, 10:35 AM CDTSpecial Weather StatementOUNCleveland25 min
May 23, 11:17 AM CDTSpecial Weather StatementOUNKay28 min
May 23, 11:18 AM CDTSpecial Weather StatementOUNLogan27 min
May 23, 12:03 PM CDTAreal Flood AdvisoryOUNGrant, Kay, Noble3 hr
May 23, 12:51 PM CDTSpecial Weather StatementOUNLincoln, Noble, Payne24 min
May 23, 1:09 PM CDTAreal Flood AdvisoryOUNGarfield, Lincoln, Noble, Payne3 hr
May 23, 2:36 PM CDTRiver Flood WarningOUNOklahoma5 hr
May 23, 2:43 PM CDTSpecial Weather StatementOUNKay32 min
May 23, 3:16 PM CDTSpecial Weather StatementOUNGrant29 min
May 23, 4:30 PM CDTSpecial Weather StatementOUNFoard45 min
May 23, 5:18 PM CDTSpecial Weather StatementOUNKnox42 min
May 23, 5:32 PM CDTSevere Thunderstorm WarningOUNKnox43 min
May 23, 6:14 PM CDTSpecial Weather StatementOUNKnox31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.